Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 280, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 2007, 10:31 PM CDT for Edwards County, Ford County, Kiowa County, Kansas. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2007, 10:31 PM CDT (03:31 UTC)
- Expired
- Aug 23, 2007, 11:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Edwards County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 31 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 10:35 PM CDT | TSTM WND DMG | 3 E Bucklin, KS | NUMEROUS TREE BRANCHES BLOWN DOWN INCLUDING SOME 3 FOOT DIAMETER LIMBS |
| Aug 23, 10:40 PM CDT | TSTM WND GST 65 | 4 E Bucklin, KS | TWO TO THREE INCH DIAMETER TREE BRANCHES DOWN. |
| Aug 23, 10:45 PM CDT | TSTM WND GST 75 | Mullinville, KS | SIX INCH DIAMETER TREE BRANCHES BROKEN BY THE HIGH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 6:04 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1827 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2413 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 240332
SVRDDC
KSC047-057-097-240415-
/O.NEW.KDDC.SV.W.0280.070824T0331Z-070824T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1031 PM CDT THU AUG 23 2007
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS.
* UNTIL 1115 PM CDT
* AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES NORTH OF FORD TO 4 MILES SOUTHWEST OF BUCKLIN...AND
MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
FORD...
BUCKLIN...
WINDHORST...
MULLINVILLE...
RURAL RESIDENCES OF NORTHWESTERN KIOWA...SOUTHEASTERN FORD AND
SOUTHWESTERN EDWARDS COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR FORD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3776 9987 3746 9978 3747 9957 3751 9934
3785 9949
$$
RITTERLING1 follow-up statement
000
WWUS53 KDDC 240400
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1059 PM CDT THU AUG 23 2007
KSC047-057-097-240409-
/O.CAN.KDDC.SV.W.0280.000000T0000Z-070824T0415Z/
EDWARDS KS-FORD KS-KIOWA KS-
1059 PM CDT THU AUG 23 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIOWA...
SOUTHEASTERN FORD AND SOUTHWESTERN EDWARDS COUNTIES IS CANCELLED...
THE STORM HAS EXITED FORD COUNTY. ANOTHER SEVERE THUNDERSTORM
WARNING CONTINUES FOR WESTERN EDWARDS AND KIOWA COUNTIES UNTIL 1145
PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3776 9987 3746 9978 3747 9957 3751 9934
3785 9949
$$
RITTERLINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:35 PM CDT, 6 hours 56 minutes earlier.
Area forecast discussion, Aug 23, 3:35 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT THU AUG 23 2007 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE CONTINUES TO BE CHANCES FOR THUNDERSTORMS AND POTENTIAL SEVERE FOR TONIGHT AND FRIDAY. BROAD UPPER TROUGH OVER THE WESTERN CONUS SHOWN IN THE 12Z UPPER AIR ANALYSIS WITH SEVERAL MINOR WAVES MOVING THROUGH THE FLOW. ONE SHORTWAVE MOVING EAST OVER NEBRASKA THIS MORNING HAD HELPED PUSH A WEAK FRONTAL BOUNDARY A LITTLE FARTHER SOUTH INTO WESTERN KANSAS. THE FRONT WAS NEAR KTRB TO WEST OF KCNK THIS AFTERNOON. ANOTHER STRONGER SHORTWAVE WAS MOVING THROUGH THE INTERMOUNTAIN WEST THIS MORNING. AN OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION HAD PUSHED INTO SOUTHEAST COLORADO AND SOUTHWEST KANSAS THIS MORNING. SURFACE MOISTURE CONVERGENCE PLOTS OFF THE SPC SITE SHOW A ZONE OF CONVERGENCE FROM NORTHEAST NEW MEXICO INTO CENTRAL AND SOUTH CENTRAL KANSAS. WATER VAPOR IMAGERY IS SHOWING A 70 KT JET EXTENDING FROM WESTERN SOUTH DAKOTA INTO NORTHWEST COLORADO WITH A WEAKER JET SEGMENT FROM NORTHERN NEW MEXICO INTO CENTRAL KANSAS. RADAR MOSAIC IS SHOWING A COUPLE AREAS OF CONVECTION BREAKING OUT ALONG THE EASTERN SLOPES IN NORTHERN COLORADO AND OVER NORTHEAST NEW MEXICO APPARENTLY IN THE RIGHT ENTRANCE REGIONS OF THE UPPER JET SEGMENTS. THE NAM SHOWS THUNDERSTORMS BREAKING OUT ALONG THE SURFACE CONVERGENCE ZONE LATE THIS AFTERNOON WITH OTHER STORMS BREAKING OUT ALONG THE FRONT RANGE AND MOVING EAST INTO WEST CENTRAL AND NORTHWEST KANSAS OVERNIGHT...GENERALLY ALONG AND NORTH OF THE FRONT. THE GFS DOES THIS TOO BUT HAS THE BULLSEYE OF HEAVY PRECIP FARTHER NORTH. THINK THAT THE NAM SOLUTION IS MORE VIABLE GIVEN THE CURRENT SURFACE CONDITIONS THIS AFTERNOON. OVERALL, THINK THE CURRENT POP GRIDS WE HAVE GOING LOOK PRETTY GOOD BUT HAVE INCREASED POPS A BIT IN THE SOUTH TO ACCOUNT FOR SOMETHING ALONG THE CONVERGENCE ZONE. HAVE ALSO KEPT LIKELY POPS GOING IN THE NORTH TONIGHT. SBCAPE VALUES ARE SLOWLY INCREASING THIS AFTERNOON AND SOME SHEAR THROUGH THE MID LEVELS COULD GET SOME STORMS TURNING BUT THINK THE GREATEST THREAT FOR SEVERE THIS EVENING WILL BE LARGE HAIL AND DOWNBURST WINDS, GIVEN THE LARGE TEMP/DEWPOINT SPREADS AT THE SURFACE. ON FRIDAY, THE FRONT CONTINUES TO SAG FARTHER SOUTH AND SHOULD BE FROM THE PRATT AREA INTO THE OK PANHANDLE BY MID AFTERNOON. HIGHEST POPS WILL BE OVER THE SOUTHEASTERN CWA. THE NAM AND GFS ARE HINTING AT A POSSIBLE MCS DEVELOPING OVER SOUTHEAST COLORADO AND TRACKING OUT OVER EXTREME SOUTHWEST KANSAS FRIDAY NIGHT. THERE COULD BE SOME TRUTH TO THIS AS THE MODELS SHOW THE AREA UNDER THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET. WILL GO WITH SOME CHANCE POPS TO ACCOUNT FOR THAT FOR NOW. ON SATURDAY, THE SHORTWAVE TROUGH WILL BE EAST OF THE REGION WITH WEST NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL PLAINS. THE NAM SHOWS THE SURFACE FRONT FROM SOUTHEAST COLORADO INTO THE TEXAS PANHANDLE. WILL CONTINUE DRY TREND FOR SATURDAY AS THE FRONT APPEARS TO BE FAR ENOUGH SOUTH TO KEEP CONVECTION OUT OF THE AREA. DAYS 3-7... A WARMING TREND WILL COMMENCE BY SUNDAY AS MID LEVEL DOWNSLOPE WARMING ADVANCES EAST AND MIXES TO THE SURFACE. HIGHS SHOULD WARM TO THE MID 90S BY SUNDAY AND UPPER 90S BY MON/TUE. A WEAK SHORTWAVE TROUGH MAY STILL BRING STORMS TO OUR CWA BY MONDAY NIGHT AND TUESDAY. A STRONG SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS BY MID NEXT WEEK. THIS WILL PUSH A FRONT INTO KANSAS BY SOMETIME WEDNESDAY. THIS IS A LITTLE SLOWER THAN EXPECTED YESTERDAY. THE CANADIAN/ECMWF/UKMET ARE IN FAIRLY GOOD AGREEMENT WITH THIS SCENARIO. THUNDERSTORM CHANCES WERE MAINTAINED FOR LATE TUESDAY INTO EARLY WEDNESDAY. WEDNESDAY MAXES AND STORM CHANCES WILL DEPEND ON FRONTAL TIMING. THURSDAY MAY BE THE COOLEST DAY. A WARMING TREND MAY COMMENCE BY SAT/SUN. && .AVIATION... THUNDERSTORMS WILL AFFECT THE AVIATION SITES BETWEEN 00Z AND 12Z. ONLY SCATTERED CU BASED FROM 5000-6000FT AND SOME MID CLOUDS CAN BE EXPECTED UNTIL THEN. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 86 65 88 / 50 30 10 10 GCK 66 84 62 88 / 60 30 10 10 EHA 66 87 61 89 / 40 20 30 10 LBL 67 88 65 90 / 30 20 30 20 HYS 66 82 64 86 / 60 50 10 0 P28 73 92 71 89 / 30 40 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/24
Hazardous weather outlook, Aug 23, 4:00 AM CDT, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 400 AM CDT THU AUG 23 2007 KSZ030-031-043>046-061>066-074>081-084>090-240900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 400 AM CDT THU AUG 23 2007 /300 AM MDT THU AUG 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY HAZARDS. A COLD FRONT WILL MOVE SOUTH INTO WEST CENTRAL KANSAS THIS AFTERNOON AND WILL PROVIDE THE FOCUS FOR THUNDERSTORM ACTIVITY. WITH INSTABILITY AND SHEAR PRESENT, THESE STORMS COULD BECOME SEVERE. INDIVIDUAL STORMS ARE LIKELY EARLY ON MAINLY NORTH OF HIGHWAY 50 WITH THE ACTIVITY EXPECTED TO BECOME A LARGE CLUSTER THAT WILL MOVE EAST ACROSS KANSAS TONIGHT. A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 7 PM THIS EVENING FOR MUCH OF SOUTHWEST KANSAS IN ANTICIPATION OF STRONG SOUTH WINDS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL KANSAS ON FRIDAY AFTERNOON. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY HAZARDS. THE AFOREMENTIONED COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS KANSAS AND WILL SET UP OVER SOUTH CENTRAL KANSAS FRIDAY AFTERNOON. STORMS ARE EXPECTED TO FIRE DURING THE HEAT OF THE DAY ALONG THE FRONT. OTHER STORMS MAY DEVELOP OVER EASTERN COLORADO AND MOVE INTO FAR WESTERN KANSAS EARLY FRIDAY EVENING. DUE TO LACK OF INSTABILITY OVER WESTERN KANSAS BEHIND THE SURFACE FRONT, CONFIDENCE IS LOW THAT THESE WILL BE SEVERE AT THE MOMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM THIS AFTERNOON ALONG AND NORTH OF HIGHWAY 50. SPOTTERS WILL BE NEEDED ELSEWHERE AFTER 7 PM AS STORM COVERAGE BECOMES MORE WIDESPREAD AND MOVES EAST ACROSS SOUTHWEST KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC LACY
In the hours before
Local storm report, Aug 23, 9:18 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
918 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 10 N PLAINS CITY 37.41N 100.59W
08/23/2007 E80 MPH MEADE KS TRAINED SPOTTER
&&
UMSCHEIDLocal storm report, Aug 23, 9:37 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM FLOOD 1 W WRIGHT 37.78N 99.91W
08/23/2007 FORD KS LAW ENFORCEMENT
WATER COVERING ROAD AT 118 AND HIGHWAY 50
&&
JBLocal storm report, Aug 23, 9:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL DODGE CITY 37.76N 100.01W
08/23/2007 E1.00 INCH FORD KS NWS EMPLOYEE
&&
MSCOTTLocal storm report, Aug 23, 10:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1001 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLASH FLOOD DODGE CITY 37.76N 100.01W
08/23/2007 FORD KS LAW ENFORCEMENT
VEHICLES FLOATING DOWN THIRD STREET IN DODGE CITY...ONE
WITH OCCUPANTS IN IT. OVER THREE INCHES REPORTED IN TOWN
OVER THE PAST COUPLE HOURS.
&&
UMSCHEIDLocal storm report, Aug 23, 10:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN DODGE CITY 37.76N 100.01W
08/23/2007 E1.74 INCH FORD KS ASOS
1.72 INCHES OF RAINFALL AS OF 10PM. HEAVY RAIN CONTINUES
TO FALL.
&&
MSCOTTLocal storm report, Aug 23, 10:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD MONTEZUMA 37.60N 100.44W
08/23/2007 GRAY KS LAW ENFORCEMENT
STREET FLOODING IN TOWN
1000 PM FLOOD COPELAND 37.54N 100.63W
08/23/2007 GRAY KS LAW ENFORCEMENT
STREET FLOODING REPORTED
&&
JBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 42 min |
| Aug 23, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Aug 23, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Aug 23, 9:09 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 41 min |
| Aug 23, 9:29 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Aug 23, 9:48 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 42 min |
| Aug 23, 9:57 PM CDT | Flash Flood Warning | DDC | Ford | 3 hr |
| Aug 23, 10:53 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.